Steroid tapering. Can anyone identify with these symptoms?

A while ago I asked about predisolone and muscle weakness, and in an effort to try and understand what is causing my symptoms, I have attempted another steroid taper.

My dose has changed depending on my symptoms over time but when I taper down I can get to 10mg without too many problems but anything under that causes symptoms. My doctor suggested 2 weeks of alternating daily between 10mg and 9mg and then going to 9mg which I have been on for a week, I have no strength in my arms or legs, feel really unsteady on my feet, I ache, my hands are shaky, I have tingling in my hands and the side of my face and my joints hurt. When I have been at this point before I have thought my illness is not under control and I need a higher dose so have gone back up a dose which always helps but now wonder if my symptoms are in fact caused by steroid withdrawal? My doctor thinks the mycophenolate should be working and I should be able to be without steroids but I always suffer the same symptoms when I get to this point.

I wonder if anyone has had similar problems, if so I would really appreciate your advice.

Many Thanks

Jenny

12 Replies

oldestnewest
  • FInding same problem tapering steroids.i am on cyclophosphamide too and can only get down to 20mgs prednisolone before hitting similar problems.Wonder if cyclophosphamide doing any good as bloods now right now either. Good luck.

  • If I can 'chip in' my threepenny worth, your maintenance drug has to have a handle of WG before you taper down. I have found after going thru MMF, Cyclo, Aza and Alemtuzumub that if you start to flare when reducing then you may have to re evaluate your primary drug.

  • Hi,

    I have been off steroids completely for nearly 4 months but it was a very difficult journey and it really took 3.5 yrs overall. My GP said, at the time, that coming off steroids can make the side effects much worse, during the reduction period, than being on them. I wanted to be off them so much, I was determined to make it happen but I had numerous setbacks before that happened.

    I was on Mycophenolate but it wasn't doing it's job properly so my consultant changed me to Methotrexate which allowed me to come off the steroids.

    I understand that some people may never get off steroids but it is a goal which many of our healthcare professionals aspire for us. Some manage it, some don't.

    Although I feel so much better being off them, I am realistic enough to know that I may have to go back on them at some point in the future for my health's sake.

  • Hello Jenny, I think my experience has been similar to yours. I have only been off steroids completely for a total of about 3 months in the past four years.Every time my consultant has tried to to stop them, I get really ill as if my whole body is crippled with arthritis and it's very frightening. I'm also on mycophenolate which I've been taking for about 15 months now and my quality of life has improved significantly in this time, having become intolerant of methotrexate after two years and had a severe allergic reaction to azathioprine. My consultant like yours thinks I should be off steroids, but having tried it yet again earlier this year and seeing the effect it had on me, it was agreed that a maintenance dose was the only answer and sure enough within 10 days or so the crippling pain had almost gone. The results of numerous blood tests didn't show anything untoward, so I think the conclusion was that the symptoms are caused by steroid withdrawal.

    I really sympathise, good luck

    Sandy

  • Dear Jenny,

    I am on Axa. 750 mg and Pred. 6mg; this is the lowest I can take them without symtoms. So yes there appears to be a 'limit' thet medications can be 'dropped' to. I have 'uncatagorised' vasculitis, about five strains apparently, am am now on dialysis, three times a week. Not all 'doom and gloom' though.....Fifteen years ago I was given hours to live!...... I'm still here! Although my life is somewhat different!

    Hope this is helpful, best wishes

    AndrewT

  • As a number of folks have said, I think sometimes you have to stay on the low maintenance dose of Steroid.

    As I understand it, once you've had massive doses your body gets a bit lazy and may not make as much natural steroid as it used to. Hence when you drop too low things start to flare.

    I'm managing on 5mg at the moment and would like to come off it all together but to be honest if it holds off the Vasculitis I'll put up with it :)

    It's also worth bearing in mind that your body normally naturally creates about 10mg of steroid everyday anyway. So a 5-10mg top up is not really much in the scheme of things.

  • Thank you everyone. Really interesting feedback, It makes me realise that we all react differently and we all have a different set of scenarios.

    I wish I knew whether my symptoms were caused by predisolone side effects or still vasculitis, if as my symptoms are as my consultant is now wondering, side effects of predisolone then as Berkshire bird says maybe that is why when I taper down I get worse it could be the side effects getting worse?

    I have been offered Methotrexate instead of mycophenolate, to see if that helps but am undecided as I don't want to stop the mycophenolate if it has worked more than I suspect and having come so far don't want to go backwards.

    As we all do I'm sure, I would just like to get back to normal and be able to do all the things I used to do without being so limited.

    Thanks again

    Jenny x

  • Completely understand, Jenny. I, too, am tapering prednisolone. Just dropped to 8mg from 9. Feeling strange in terms of tiredness, lack of balance, muscle weakness. I am not sure it is the steroids, though. Looking back over the last year or so, the time I have been on Mycophenalate mofetil, I have felt different, ie. less energy, less muscle power, less stamina. Less me, really!

    Does anyone know if it would be worth considering dropping the immune suppressant and keeping a reasonable dose of pred? Is it possible? Our docs never suggest it but I had 7 years of control with pred alone, sort of (I had regular mini flares but the pred dose was very low). Maybe the therapy is as damaging as the illness?

    Ayla

  • I find the slower the tapering,the fewer symptoms return. Alternating daily from 10mg to 9mg is a big leap for your body. It may be better to take 10mg on day 1 and 2, then 9mg on day 3 for a couple of weeks. If you feel ok, then try alternate days. Best of luck. I managed to get from 40mg down to 10mg, but eye problems returned, so back up to 20mg. GGGRRRR!!

  • Thanks Jenny for your reply. Sorry am catching up today on emails and bits and pieces and sorry to be slow in replying. I am now trying half a mg tapering which is better than alternating between 1mg like you say, was going well but have got a cold now so feeling rubbish.

    Thanks

    Jenny

  • jenny how did you go on with the pred reduction im on 5 mg pred and stopped and i fing i cant walk so good cos my mussles in my legs are like walking through a high snow drift my mussles in my legs have withered a lot

    please reply i would be real interested to know cos my back feels like i got full of athritus in it with burning at night

  • Hi there

    Well I am still on pred and on 4mg a day now. I concluded its so hard to tell what are the symptoms of steroid withdrawal and what is the actual illness itself. I reached 4mg by a very slow reduction, 0.5mg every 2 months or so and have been here now on 4mg for some time. I also think it may be a case of being out of condition with the aching weak legs as when we are ill we tend to be very inactive and so our muscles when used again will feel incredibly tired and weak.

    I did find with each slow reduction it took ages for my body to adjust to the new dose.

    Hope that helps

    Jenny

You may also like...